Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Pocatello, ID

July 30, 1997Cassia County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 30, 1997, 3:39 PM MDT for Cassia County, Minidoka County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1997, 3:39 PM MDT (21:39 UTC)
Expired
Jul 30, 1997, 4:30 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Cassia County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 302144 RRA
SVRPIH
IDC031-067-302230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
339 PM MDT WED JUL 30 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST IDAHO
 
   ...NORTHWESTERN CASSIA COUNTY...SOUTHWESTERN MINIDOKA COUNTY
 
AT 340 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 11
MILES WEST-SOUTHWEST OF BURLEY MOVING NORTHEAST AT 15 MPH. THIS STORM
WILL PASS WEST OF PAUL AND BURLEY AND CROSS I-84 BY 415 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:50 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 30, 1:50 PM MDT, 1 hour 49 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT WED JUL 30 1997

ANOTHER IN A SEEMINGLY ENDLESS SERIES OF MONSOON MOISTURE SURGES IS
MOVING NORTH INTO ERN IDAHO.  MUCH OF UTAH IS COVERED UNDER MID AND
HIGH LEVEL CLOUDS AND WOULD EXPECT THE SAME TONIGHT.  KSFX RADAR
SHOWING ONLY A FEW SHOWERS AND THUNDERSTORMS OVER THE HIGHLAND AREAS.
DO EXPECT ACTIVITY TO PICK UP A BIT INTO THIS EVENING AND LINGER
THROUGH MOST OF TONIGHT ESPECIALLY ALONG ID/WY BORDER.  PARTLY CLOUDY
SKIES SHOULD CONTINUE ALL NIGHT AND INTO THURSDAY DUE TO MOISTURE
SURGE.  MODELS HAVENT HANDLED MONSOON MOISTURE WELL AT ALL OVER THE
PAST SEVERAL DAYS WITH 12Z RUN NO EXCEPTION.  HOWEVER...MODELS ARE ALL
FAIRLY CONSISTENT IN NUDGING STRONG H5 CURRENTLY OVER SOUTHERN PLAINS
TO THE WEST THROUGH FRIDAY MORNING FORCING H5 HEIGHTS TO RISE.  AS A
RESULT TEMPERATURES SHOULD RISE AND THE THREAT OF AFTERNOON
THUNDERSTORMS DIMINISH AS WELL.  BY FRIDAY EXPECT ONLY ISOLATED
AFTERNOON THUNDERSTORMS MAINLY OVER THE MOUNTAINS.  TEMPERATURES
SHOULD BE ABOUT 5 DEGREES WARMER THURSDAY AND AROUND 3 TO 5 DEGREES
WARMER STILL FOR FRIDAY.    JEH

IDA BU 054/088 053/092 054 09211
PIH BU 056/089 054/094 056 09211

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:34 PM MDTSevere Thunderstorm WarningPIHBannock41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.